Q. I have back problems and have been taking Vicodin daily for pain. The last six months, my breathing has been terrible. I’d have to stop and catch my breath with any little thing.
I’ve been off Vicodin for a week and my breathing is much better. Could the Vicodin be responsible?

A. The prescription pain reliever Vicodin contains acetaminophen and the narcotic hydrocodone. According to the manufacturer, in sensitive people or at high doses, hydrocodone can produce respiratory depression and irregular breathing. We don’t know if that is what you experienced, but you should report it to your physician.

Join Over 90,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. michael

    With back pain, you may pursue (i don’t like the term) alternative treatments from a chiropractor or acupuncutist. They often work wonders where traditional medicine fails. I wish the chiropractors and acupuncturists were people’s first choice, and they go to M.D.s only when the more ‘natural’ methods were proven to be ineffective. This is just my opinion, I could be wrong.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.